Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2017, 11:31 PM CDT for Reagan County, Upton County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 11:31 PM CDT (04:31 UTC)
- Expired
- May 17, 2017, 12:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 7:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5310 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582
WUUS54 KMAF 170431
SVRMAF
TXC383-461-170530-
/O.NEW.KMAF.SV.W.0120.170517T0431Z-170517T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1131 PM CDT TUE MAY 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Reagan County in western Texas...
Southeastern Upton County in western Texas...
* Until 1230 AM CDT
* At 1130 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Sterling City to 9 miles north
of Iraan, moving southeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Big Lake, Texon, Best, Reagan County Airport and Stiles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3108 10198 3164 10149 3164 10127 3108 10128
TIME...MOT...LOC 0430Z 308DEG 75KT 3196 10105 3104 10189
HAIL...1.75IN
WIND...<50MPH
$$
Strobin1 follow-up statement
768
WWUS54 KMAF 170453
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1153 PM CDT TUE MAY 16 2017
TXC461-170502-
/O.CAN.KMAF.SV.W.0120.000000T0000Z-170517T0530Z/
Upton TX-
1153 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UPTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.
LAT...LON 3108 10178 3132 10177 3164 10149 3164 10127
3108 10128
TIME...MOT...LOC 0452Z 308DEG 75KT 3170 10066 3078 10151
$$
TXC383-170530-
/O.CON.KMAF.SV.W.0120.000000T0000Z-170517T0530Z/
Reagan TX-
1153 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR REAGAN COUNTY...
At 1152 PM CDT, severe thunderstorms were located along a line
extending from near Water Valley to 18 miles west of Ozona, moving
southeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Big Lake, Texon, Best, Reagan County Airport and Stiles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3108 10178 3132 10177 3164 10149 3164 10127
3108 10128
TIME...MOT...LOC 0452Z 308DEG 75KT 3170 10066 3078 10151
HAIL...1.00IN
WIND...<50MPH
$$
StrobinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:26 PM CDT, 5 minutes earlier.
Area forecast discussion, May 16, 11:26 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1126 PM CDT Tue May 16 2017
.UPDATE...
Severe thunderstorm Watch 226 continues, but will likely be
cancelled by midnight CDT. Sending an update to consolidate the
High Wind Warning for the Guadalupe Mountains and the Wind
Advisory for the western half of the forecast area.
&&
.DISCUSSION...
A line of severe thunderstorms from near Colorado City to near
Texon in Reagan County will push east out of the forecast area
likely in the next hour. Severe Thunderstorm Watch 226 will
continue until that time, but the rest of it will likely be
cancelled at that time.
Farther west, good surface pressure rises of 1mb/hr look to
persist for a few more hours so have extended the Wind Advisory
from SE NM, south through the Big Bend region until 400 am CDT,
and the High Wind Warning in the Guadalupe Mountains until the
same time. Some of these locations may drop off a little sooner,
but will reassess and likely address with the regularly scheduled
issuance later tonight.
Lowered Pops over the Permian Basin after 17/06Z since the
likelihood of redevelopment after the line of thunderstorms moves
east of the region is slim to none. An update will follow
shortly for these changes.
&&
.AVIATION...
VFR conditions will prevail next 24 hours. Pac front/westerly flow
will keep the dryline well east of the terminals, w/a few high
clouds. Convective temps will be too warm for cu development Wed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 88 64 94 / 50 0 10 10
Carlsbad 54 86 55 87 / 10 0 0 0
Dryden 61 91 65 95 / 20 0 0 10
Fort Stockton 57 91 62 95 / 10 0 0 0
Guadalupe Pass 49 77 58 78 / 0 0 0 0
Hobbs 53 83 55 86 / 10 0 0 0
Marfa 46 83 44 87 / 0 0 0 0
Midland Intl Airport 57 87 61 93 / 20 0 0 10
Odessa 57 87 61 92 / 20 0 0 0
Wink 55 88 54 92 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 3 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
Wind Advisory until 3 AM MDT Wednesday for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
TX...High Wind Warning until 3 AM MDT Wednesday for Guadalupe
Mountains.
Wind Advisory until 4 AM CDT /3 AM MDT/ Wednesday for Big Bend
Area-Davis/Apache Mountains Area-Loving-Marfa Plateau-
Reeves County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
&&Hazardous weather outlook, May 16, 11:07 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1107 PM CDT Tue May 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180415- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1107 PM CDT Tue May 16 2017 /1007 PM MDT Tue May 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TONIGHT Severe thunderstorms are possible over the far Eastern Permian Basin and Lower Trans Pecos, where a Severe Thunderstorm Watch is in effect into tonight. Large hail, damaging winds and locally heavy rainfall are the primary threats, though an isolated tornado cannot be ruled out. Strong winds will affect the Guadalupe Mountains late this evening and tonight, where a High Wind Warning is in effect. Very windy conditions are also expected for the adjacent plains southward to the Rio Grande, and eastward into the Upper Trans Pecos, where a Wind Advisory is in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Critical fire weather conditions may affect the Guadalupe Mountains and southeastern New Mexico Plains Wednesday and Thursday afternoon. Severe thunderstorms could occur Thursday and Friday, but mainly over the Permian Basin. Large hail, damaging winds and locally heavy rainfall will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this evening and tonight for the far Eastern Permian Basin and Lower Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 16, 9:32 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
932 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 E1.00 INCH MIDLAND TX FIRE DEPT/RESCUE
HAIL OBSERVED IN CENTRAL MIDLAND
&&
JULIE.PHILLIPSONLocal storm report, May 16, 9:35 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 M1.75 INCH MIDLAND TX AMATEUR RADIO
HAIL RANGED FROM QUARTER TO GOLF BALL SIZE. OBSERVED AT
THE WATER TOWER IN WEST MIDLAND.
&&
JULIE.PHILLIPSONLocal storm report, May 16, 9:38 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
938 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 M1.50 INCH MIDLAND TX AMATEUR RADIO
HAIL OBSERVED AT LOOP 250 SOUTH OF THOMASON DRIVE
&&
JULIE.PHILLIPSONLocal storm report, May 16, 9:46 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL GREENWOOD 32.03N 101.90W
05/16/2017 E1.75 INCH MIDLAND TX PUBLIC
HIGHWAY 307 AND COUNTY RD 1120
&&
MATT.SALERNOLocal storm report, May 16, 9:51 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
951 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 3 WNW MIDLAND 32.02N 102.13W
05/16/2017 E1.00 INCH Midland TX NWS EMPLOYEE
&&
MATT.SALERNOLocal storm report, May 16, 10:02 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1002 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL ACKERLY 32.52N 101.72W
05/16/2017 E1.00 INCH DAWSON TX SOCIAL MEDIA
HAIL RANGED FROM DIME TO QUARTER SIZE
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:44 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 16, 8:00 PM CDT | Special Weather Statement | MAF | Scurry | 45 min |
| May 16, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 31 min |
| May 16, 8:24 PM CDT | Special Weather Statement | MAF | Borden | 21 min |
| May 16, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 1 more | 25 min |
| May 16, 9:39 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Crane, Dawson, Glasscock, Howard, Martin and 7 more | 51 min |
| May 16, 9:50 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 55 min |
| May 16, 10:15 PM CDT | Tornado Warning | MAF | Reagan, Upton | 30 min |
| May 16, 10:30 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Mitchell, Reagan, Scurry and 1 more | 60 min |
| May 16, 11:28 PM CDT | Wind Advisory | MAF | Loving, Ward, Winkler | 4 hr |
| May 17, 3:17 AM CDT | Fire Weather Watch | MAF | Andrews, Dawson, Ector, Gaines, Loving, Martin and 3 more | 24 hr |
| May 17, 3:17 AM CDT | Red Flag Warning | MAF | Loving | 18 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.